|6 Years now ART begins
Apr 26, 2012
Hello Dr, I have been HIV+ for 6 years now, no meds, regular blood work, with fluctuations in CD4 and VL's. I live in Thailand and infected my partner. We have since had a child together who with HAART at 28 weeks and post natal is definitely HIV- thank you God and the wonderful Thai medical staff. My most recent labs have shown a marked drop in CD4 from 538 to 241, 12%, and a massive increase in VL'S from ultra sensitive PCR 54210 to 310690. Combine this with past Hep B infection, now latent, HBsAg negative, Anti HBc positive, Anti HBs 409.7 Positive, Anti HCV negative, VDRL non reactive, and SGOT 123, SGPT 200 (!!!!!!!), I am not in the best metabolic state for ART. Yep I drink and smoke and those both MUST stop for ART to work effectively. The wonderful caring staff at Chulalongkorn Hospital in Bangkok have really been a humanistic pleasure to deal with. No stigma, no racism. I am treated as an equal to a Thai and my doctor is a wonderful professional caring man. He has put me on LAMIVIR 150, RICOVIR 300, and EFAVIRENZ 300. I am worried about hepatic and renal toxicity. Your comments are appreciated.
| Response from Dr. Young
Hello and thanks for posting from Bangkok.
Sound like you're in good hands (as I've come to expect from our colleagues in Thailand). I'd agree that it's time to start meds with a CD4 percentage and absolute count in the lower range.
Your regimen is one of the industry first-line standards, with generic tenofovir (Ricovir), lamivudine (Lamvir) and efavirenz. While I don't encourage my patients to smoke or drink to excess, you needn't quit in order for your medications to work. Indeed, I'd reverse the order of things: I'd rather that you feel capable of success with your HIV medication adherence before tackling the more difficult issue of quitting tobacco.
As for kidney and liver health- both should be monitored as a mater of routine care. It's uncommon to see either emerge as a function of your ART regimen, but because kidney toxicity is the characteristic issue with tenofovir, we are careful to check baseline function (and sometimes exclude patients who have significant disease).
Your liver function tests were modestly abnormal at baseline (SGOT and SGPT elevations). This doesn't preclude treatment, but does warrant monitoring and avoidance of other things that can irritate the liver- including alcohol and acetaminophen (Tylenol).
The most important things, in my opinion, are to develop the trusting relationship (that you appear to already have) with your care provider and healthcare system, work diligently on adherence to your ART and communicate to your doctor if you're experiencing any side effects.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling In Feet Worried It Could Be Ars
- Burning Penis After Getting Head Worried I Have HIV
- Dry Mouth After Giving Oral Sex What Are The Chances Of HIV
- Dry Mouth After Swallowing Precum What Are The Chances Of HIV
- Hpv After Sucking Penis Sign Of HIV AIDS
- Penis Discharge After Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.